Alert archive / California / Frost Advisories in 2008

Frost Advisory 8, NWS Eureka, CA

October 10, 2008

NWS Eureka, CA issued this frost advisory at Oct 10, 2008, 10:34 AM PDT. It took effect at Oct 11, 2008, 12:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2008, 10:34 AM PDT (17:34 UTC)
In effect from
Oct 11, 2008, 12:00 AM PDT
Expired
Oct 11, 2008, 9:00 AM PDT
In force
9 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KEKA 101734
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
1034 AM PDT FRI OCT 10 2008

CAZ003-004-111600-
/O.NEW.KEKA.FZ.W.0005.081011T0700Z-081011T1600Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-
1034 AM PDT FRI OCT 10 2008

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
SATURDAY...

A COLD AND DRY AIRMASS WILL COMBINE WITH LITTLE OR NO WIND 
TO ALLOW EARLY MORNING TEMPERATURES TO FALL TO NEAR OR BELOW
FREEZING. MOST VALLEY LOCATIONS WILL EXPERIENCE LOWS RANGING FROM
28 TO 32...WHILE MORE SHELTERED AREAS COULD SEE TEMPERATURES DIP
INTO THE LOW TO MID 20S. THE AIR MASS IS EXPECTED TO WARM
SLIGHTLY ON SUNDAY...HOWEVER SOME AREAS MAY STILL OBSERVE SUB-
FREEZING TEMPERATURES.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY AND EXPECTED TO PERSIST FOR A MINIMUM OF 2 HOURS. 
THESE CONDITIONS WILL BE HARMFUL AND HAVE THE POTENTIAL TO KILL
CROPS AND OTHER SENSITIVE VEGETATION.

$$

CAZ001-076-111600-
/O.NEW.KEKA.FR.Y.0008.081011T0700Z-081011T1600Z/
REDWOOD COAST-MENDOCINO INTERIOR-
1034 AM PDT FRI OCT 10 2008

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
SATURDAY...

A COLD AND DRY AIRMASS WILL COMBINE WITH LITTLE OR NO WIND 
TO ALLOW EARLY MORNING TEMPERATURES TO FALL TO NEAR FREEZING.
MOST INTERIOR VALLEY LOCATIONS IN MENDOCINO COUNTY WILL EXPERIENCE
LOWS RANGING FROM 32 TO 36...WHILE MORE SHELTERED AREAS COULD SEE
TEMPERATURES DIP BELOW FREEZING FOR A COUPLE HOURS AROUND SUNRISE.
THE REDWOOD COAST WILL ALSO SEE VERY COLD TEMPERATURES SATURDAY MORNING
BUT THE COLDEST TEMPERATURES SHOULD STAY CONFINED TO AREAS JUST EAST
OF THE IMMEDIATE COAST.  THE AIRMASS IS EXPECTED TO WARM SLIGHTLY
ON SUNDAY...HOWEVER SOME AREAS MAY STILL EXPERIENCE SUB-FREEZING
TEMPERATURES.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE HARMED OR KILLED IF LEFT UNCOVERED.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Oct 10, 3:30 AM PDT, 7 hours 4 minutes earlier.

Area forecast discussion, Oct 10, 3:30 AM PDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
330 AM PDT FRI OCT 10 2008

.SYNOPSIS...STRONG HIGH PRESSURE BUILDING INTO THE PACIFIC NW
IN COMBINATION WITH A COLD UPPER LEVEL LOW SLIDING DOWN INTO
THE REGION...WILL BRING BREEZY NORTH WINDS AND COOLER WEATHER
TO THE REGION THROUGH SATURDAY. A WARMING TREND WILL BEGIN ON
SUNDAY AND MONDAY AS AN UPPER RIDGE BUILDS OVER THE REGION.

&&

.SHORT TERM...TODAY THROUGH SUNDAY...FIELD OF CUMULUS CONVECTION
WAS SLIDING SOUTHWARD ALONG THE OREGON COAST EARLY THIS MORNING.
A FEW OF THE SHOWERS IN THIS FIELD HAVE BEEN SPREADING SOUTHWARD
IN THE STRONG NORTHERLY FLOW OVER THE COASTAL WATERS. THE LOW LEVEL
DIVERGENT FLOW AND SUBSIDENCE NEAR SHORE HAS BEEN ERODING THE
SHOWERS AS THEY MOVE TOWARDS THE NORTH COAST. A SHORT-WAVE TROUGH
DIVING SOUTHWARD ALONG THE OREGON COAST MAY SEND A FEW SHOWERS
ONTO THE NORTH COAST LATER THIS MORNING. DRIER AND COOLER AIR WILL
BEGIN TO SPREAD INTO THE REGION THIS AFTERNOON AFTER PASSAGE OF THE
SHORT-WAVE INTO CENTRAL CALIFORNIA...AND THE THREAT FOR ANY MORE
SHOWERS SHOULD BE OVER WITH THIS AFTERNOON. NORTH WINDS WILL RAMP UP
AGAIN THIS AFTERNOON/EVENING AFTER SHORT-WAVE PASSAGE...BUT SHOULD
EASE UP LATE TONIGHT AS AN OFFSHORE FLOW DEVELOPS. WITH DEW PTS
ALREADY IN THE MID 20S TO UPPER 30S...THE MAIN FORECAST CONCERN AND
CHALLENGE WILL BE EARLY MORNING FREEZING OR SUB-FREEZING
TEMPERATURES AND THE POTENTIAL FOR FROST. A SPECIAL WEATHER
STATEMENT HAS ALREADY BEEN ISSUED REGARDING THE FIRST WIDESPREAD
FROST OF THE SEASON. THE COLDEST AIR WILL BE OVER THE REGION ON
SATURDAY...AND IT APPEARS THAT THE GREATEST AREAL EXTENT OF FROST
OR FREEZING/SUB-FREEZING TEMPERATURES WILL BE SATURDAY MORNING. THE
AIR DRIES A BIT AND WINDS DECREASE ON SUNDAY...BUT THE AIR WARMS
ALOFT. THE GFS AND NAM12 CONTINUE TO SHOW SUFFICIENT WINDS AND
MIXING TO KEEP FROST OR FREEZING TEMPERATURES FROM BECOMING
WIDESPREAD TONIGHT AND SATURDAY MORNING. THUS WILL HOLD OFF ON
ISSUING A FROST ADVISORY OR WARNING FOR FREEZING TEMPERATURES. DJB

.PREVIOUS LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY...THE GFS360
5-WAVE PATTERN SHOWS TROUGHING OVER THE WEST COAST THROUGH THE
EXTENDED. THE SYNOPTIC SCALE MODELS ARE IN FAIRLY GOOD
AGREEMENT...EXCEPT FOR THE LOW-RES ECMWF...AND THEY BRING A WEAK
TROUGH ACROSS THE WEST COAST ON TUESDAY. AT THIS TIME THE CHANCES OF
MEASURABLE PRECIPITATION SEEM LOW...BUT ALL SIGNS INDICATE THAT SOME
PATCHY DRIZZLE AND A BIT OF LIGHT RAIN ALONG THE NORTHERN REDWOOD
COAST WOULD BE A GOOD POSSIBILITY. FOR NOW FEEL THAT SLIGHT CHANCE
POPS ARE APPROPRIATE...AND WILL SEE HOW THE MEDIUM RANGE MODELS
DEVELOP THIS FEATURE OVER THE NEXT SEVERAL DAYS. BEYOND THAT TIME
FRAME THE MODELS INDICATE ZONAL FLOW DEVELOPING...EXCEPT FOR THE
AFOREMENTIONED LOW-RES ECMWF. CMC

&&

.FIRE WEATHER...ONCE AGAIN GUSTY NORTH AND NORTHEAST WINDS HAVE KEPT
OVERNIGHT TEMPERATURES FROM DRASTICALLY FALLING THROUGH THE
NIGHT...EVEN ACROSS MANY VALLEY LOCATIONS. WITH DEW PTS IN THE LOW
TO MID 30S IN THE VALLEYS...RH RECOVERIES OVERNIGHT HAVE BEEN QUITE
GOOD...UNDER THE COOLING AIR MASS. A FEW OF THE DRIER/WINDIER SITES
SUCH AS UKIAH AND EEL RIVER CAMP WERE IN THE 50-60% RANGE AS OF
09Z...BUT THIS IS STILL WELL OUTSIDE RED FLAG WARNING CRITERIA. THE
RHS WERE ACTUALLY HIGHER AT MANY OF THE UPPER ELEVATIONS SITES
...WHERE TEMPERATURES HAVE BEEN COOLING INTO THE MID 20S AND LOWER
30S...WITH 2-5 DEGREE DEW PT SPREADS. THUS...A RED FLAG WARNING DOES
NOT APPEAR APPROPRIATE OR SUFFICIENT FOR THIS SITUATION. DJB

&&

.AVIATION...COLD POOL ALOFT DROPPING SOUTH OVER THE PACIFIC NW
INTERIOR WILL SPREAD HIGH BASED STRATUS FRACTUS OF 6-9 KFT ASL OVER
KCEC AND KACV ROUTES WITH PATCHY ICING POSSIBLE THROUGH 18Z/11AM PDT
THIS MORNING. BLUSTERY 30-40 KNOT NORTH WINDS FROM 3000-9000 FEET
ASL EXPECTED THROUGH THE TAF PERIOD. BRISK AND VEERING WIND PROFILE
ALOFT HOWEVER...WILL ALLOW VFR CONDITIONS TO PREVAIL THROUGH THE
WEEKEND WITH A VERY DRY BUT COLD AIR MASS SATURDAY. RUNWAY WINDS OF
34016G27KT EXPECTED AT KCEC KACV BETWEEN 21Z-05Z/2PM-9PM PDT TODAY.
KUKI FULL VFR WITH 32015G28KT RUNWAY WINDS BETWEEN 19Z-02Z/NOON-7PM
PDT TODAY. COLBY

&&

.MARINE...BULK OF WAVE ENERGY RESIDING WITH 7-10 SECOND WAVE PERIOD
BAND. SIGNIFICANT WAVE HEIGHTS OF 10-15 FEET...HIGHEST IN SOUTHERN
OUTER WATERS DOWNSTREAM OF BRISK NNW FETCH. GALE WINDS CONFIRMED
FROM CAPE MENDOCINO TO POINT ARENA FROM LATEST QUIKSCAT PASS AND
MATCHES WELL WITH GFS DEPICTIONS. WILL CONTINUE WITH GALE AND HAZ
SEA WRNGS IN THIS AREA...AND ALSO NORTHERN OUTER PORTION BASED ON
GUSTS EXPECTED ACROSS SOUTHERN HALF OF THIS ZONE. MAXIMUM IN ISOTACH
FIELDS TO SLIP SLOWLY SOUTH THROUGH SUNDAY...AND SHOULD ALLOW A
DISCONTINUATION OF WRNG HEADLINES BY LATTER HALF OF WEEKEND FOR
10-60 NM MARINE ZONES. COLBY

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

SMALL CRAFT ADVISORY UNTIL MIDNIGHT PDT SATURDAY NIGHT FOR PZZ450.

GALE AND HAZARDOUS SEA WARNING UNTIL MIDNIGHT PDT SATURDAY NIGHT
FOR PZZ470.

SMALL CRAFT ADVISORY UNTIL 6 AM PDT SUNDAY FOR PZZ455.

GALE AND HAZARDOUS SEA WARNING UNTIL 6 AM PDT SUNDAY FOR PZZ475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 8:50 PM PDTSmall Craft Advisory for WindsEKA5 hr
Oct 10, 10:34 AM PDTFreeze WarningEKA22 hr

Nearby

Frost Advisories in California, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.